Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 23, NWS Las Vegas, NV

July 24, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2023, 5:09 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2023, 5:09 PM MST (00:09 UTC)
Expired
Jul 24, 2023, 8:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 117 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2023-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2023-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2468 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

316 
WGUS55 KVEF 250009
FFWVEF
AZC015-250315-
/O.NEW.KVEF.FF.W.0023.230725T0009Z-230725T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
509 PM PDT Mon Jul 24 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 815 PM MST.

* At 509 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Mohave County, Hackberry Road from 
  Route 66 to Interstate 40.

This includes the following roads...
	Route 66 between mile markers 80 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3540 11376 3533 11360 3518 11362 3525 11374

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AG
2 follow-up statements
916 
WGUS75 KVEF 250128
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
628 PM PDT Mon Jul 24 2023

AZC015-250315-
/O.CON.KVEF.FF.W.0023.000000T0000Z-230725T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
628 PM MST Mon Jul 24 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST THIS 
EVENING FOR CENTRAL MOHAVE COUNTY...

At 628 PM MST, Doppler radar indicated that the thunderstorms that 
produced very heavy rain across the warned area have moved east. 
Radar has estimated between 0.5 and 1 inch of rain has fallen and 
runoff over Hackberry Road will likely continue through 800 PM MST.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of Central Mohave County. This includes 
  Hackberry Road between Route 66 and Interstate 40.

This includes the following roads...
	Route 66 between mile markers 79 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3540 11376 3533 11360 3518 11362 3525 11374

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AG
834 
WGUS75 KVEF 250310
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
810 PM PDT Mon Jul 24 2023

AZC015-250320-
/O.EXP.KVEF.FF.W.0023.000000T0000Z-230725T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
810 PM MST Mon Jul 24 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MST THIS EVENING FOR 
CENTRAL MOHAVE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3540 11376 3533 11360 3518 11362 3525 11374

$$

AG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 12:56 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 24, 12:56 PM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1256 PM PDT Mon Jul 24 2023

.SYNOPSIS...Monsoonal moisture will result in afternoon and evening
thunderstorm potential today and Tuesday across the region before
moisture retreats through the remainder of the week. Enough moisture
will remain across northwestern Arizona that thunderstorm chances
will exist each day for Mohave County. Temperatures will remain
above-average each afternoon. Monsoonal moisture returns over the
weekend.
&&

.SHORT TERM...Today and Tuesday.

The monsoonal high pressure will continue to meander eastward
through the week. This placement has allowed moisture to filter into
the Mojave Desert and southern Great Basin, resulting in chances of
afternoon showers and thunderstorms today and Tuesday. Best areas of
convection today will be northern Inyo, Esmeralda, and eastern
Mohave County. DCAPE taken from the 12Z KLAS sounding is in excess
of 1700 J/kg, which supports the indication of gusty outflow winds
approaching 50 mph coming out of nearby storms shown by the NMM,
FV3, and HRRR. Localized flooding is possible with some of the
stronger storms today, though overall, wind will be the primary
threat. Storm coverage will be more sparse Tuesday compared to today
as moisture ebbs.

.LONG TERM...Wednesday through next Monday.

As the monsoonal high continues to move eastward, chances of
thunderstorms will stifle. That said, precipitation chances return
for Mohave County each afternoon as PWAT values in excess of 1 inch
persist. Outflow boundaries from central Arizona storms could help
to saturate the low-levels... coupled with differential heating...
could result in isolated thunderstorms in Mohave County on any given
afternoon this week. As we have seen already this year, afternoon
storm forecasts can vary widely within 48 hours of occurrence. A
strong outflow from storms in Arizona or northern Mexico has the
potential to push low-level moisture into our forecast area, which
would enhance the potential for showers and thunderstorms in
southern Nevada and southeastern California. As such, the
PoP forecast past Tuesday has low confidence.

Midweek, a dry southwesterly flow will set up aloft. This flow is
conducive for the passage of shortwaves across the southern Great
Basin. This can be seen in the NBM, which has populated gusty
southwesterly winds on Wednesday and Thursday afternoons with gusts
between 25 and 35 mph. Temperatures will increase slightly on
Wednesday before remaining fairly consistent through the remainder
of the week.

Through the weekend, the high pressure will meander its way back
westward toward the Four Corners, which will allow moisture to
funnel into our forecast area once again. PoPs between 30 and 50
percent already exist Saturday through next Monday for far
southeastern California, far southern Nevada, and northwestern
Arizona. This moisture will also work to drop temperatures, with the
Las Vegas afternoon high on Monday currently forecast to drop below
seasonal averages.
&&

.AVIATION...For Harry Reid...South to southwest winds with
occasional gusts to 20kts are expected into this evening before
becoming light and variable overnight.  There is a low (less than
20%) chance of late afternoon and evening convection in or near the
valley, but impacts are expected to be less than what was seen
Sunday evening.  There is a better chance of storms over northern
Arizona, and approaches from that area could possibly be affected.
Winds on Tuesday will be lighter than today while remaining out
south.  Scattered clouds are expected through the TAF period,
generally remaining AOA 12kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...While no direct impacts are expected at area terminals
today, scattered thunderstorms will develop this afternoon and
evening across northwest Arizona, with more isolated activity
possible across the remainder of the region.  Thunderstorms will
continue into the evening before quickly diminishing after sunset.
Sunday gusty winds, CIGs below 10kft, and brief heavy rainfall are
all possible in and near any convection that does develop,
especially in western Arizona.  Away from convective activity, winds
will generally be south to southwest with occasional gusts into the
evening.  Winds in all areas will become light overnight from
typical diurnal directions.  Scattered clouds are expected through
the TAF period, generally remaining AOA 12kft.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Varian
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:36 PM MSTAreal Flood AdvisoryVEFMohave114 min
Jul 25, 2:32 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 25, 3:46 PM MSTSevere Thunderstorm WarningVEFMohave44 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.